I'm off the 8mg patches, now how long do I have to stay off before I can reintroduce at lower dose?

Hi everyone,

As someone who was ill-advisedly prescribed 8mg patches of Rotigatine, I have now been off them for a week, although the drugs used to fill the gap have turned me into something of a zombie. Assuming that the maximum dose I should be taking is 3mg, how long should I leave myself off dopamine meds altogether before I go back on them again?

Pregabalin really doesn't agree with me, and I want to get off it, or at least reduce my dose, as soon as possible.

Many thanks for any help,


8 Replies

  • Hi, glad to hear you have managed to get off the 8mg patch. So well done for that.

    It is advised not to go back on any dopamine med once you have augmented on them. You will augment again.

    Alot of people when they have been detoxing from a dopamine med usually take Tramadol while detoxing and they stay on the Tramadol after as they find it works for them.

    You have used Prebabalin and that med by its self doent help everyone to get relief from their RLS. So, you can try to reduce the dose and see how it goes, maybe it will be enough for you. Are the Pregabalin working for your RLS now you are off the patches..?

  • Thanks for the reply Elisse. It is working in conjunction with an anti-epilepsy drug Sodium Valproate; I don't know if you have that outside of the U.K. I am taking 75mg Pregabalin twice a day, but it makes me depressed and dizzy so I would need to reduce the dose for it to be sustainable, but it does seemed to have stopped the symptoms. I'm a bit devastated that any dopamine meds will be unsuitable in perpetuity; Rotigatine allowed me to lead a reasonably normal life, and Pregabalin doesn't.

  • I stopped Mirapexin vowing never to use a dopamine agonist again. I read on here about the Neupro patch and decided to give it a go but that was after about 4 years away from DA drugs.

    Personally speaking if you can get relief with opioid drugs or other none DA drugs I'd go that route.

  • hi I was taking repinarole & I got really bad augmentation, so had to wean myself of dopamine, took me ages but do try tramadol its the best thing for weaning of dopamine, try to keep of dopamine for as long as possible the longer the better. I know this is hard very hard I've done it twice, so the longer you can keep of it better. if you go back on a dopamine drug straight away you will start with augmentation,& believe me you don't want that.

  • Thank you all for your responses. It is especially heartening as you are all in agreement! As I don't get on well with Pregabalin I will try and phase it out, and just try and rely on Targinact (I am in the UK).

    Fingers crossed!

  • TimmyTonga i cant see on your post where you actually say that you had augmentation .I suppose as you ended up on such a massive dose that you kept increasing as symptoms worsened hence augmentation? Then i considered maybe your doctor just stuck you on a high dose from the start which would not necesserily point to augmentation

    Hope you are following what i am asking ?!

    Well done though for getting down from 8mg though ...Pipps x

  • No, that was in a separate earlier post. I was originally prescribed Pramipexole ('mirapex') a few years ago when the condition started, and found my dose rising and rising. I don't think this board existed then, but everything online suggested I needed a 'drug holiday', which I took, with absolutely horrendous consequences. I got through it though, but found that when I went back on the Pramipexole I quickly rose to the dose I had previously been on. At this point I asked to be switched to patches, as taking Pramipexole at night meant I could never relax during the day, plus the fact that I fell asleep at 9pm every night; earlier if I drank alcohol. The patches were great, as I had virtually no side-effects at all, but I needed 8mg to stave off the symptoms. (The fact It was just another problematic DA didn't impact on me). Neither my General Practitioner, nor the Neurological Specialist at my local hospital blinked when I told them this was the dose I needed, and happily gave me them on demand; the latter assured me it wasn't a problem as far larger doses were used for Parkinson's. It was only when I started getting symptoms earlier again that I raised the alarm and said to myself 'this is not sustainable', found this board, and immediately saw how thinking had changed since I last investigated DAs. Drug holidays are all very well, but if you end up at the same place when you restart, there's not much point to them. Plus they hurt.

    I'm interested in the fact that many RLS sufferers have problems with their lower spine. At around the time my RLS started my back condition changed radically, and recent scans show I have a pars defect, leading to a constriction of the exit from the spinal column. This seems a common story, and I wonder whether those who have had the offending vertebrae fused together have had any relief from their RLS.

    Maybe I should ask this in a separate post. Meanwhile I am just so grateful to have been able to tap into the collective experience of other RLS sufferers on this board, in order to counter-balance the out-dated thinking of the medical people I have been seeing.

    So many thanks all. I am not going back on DAs, I am stopping the Pregabalin, and going to try and survive on Targinact alone.


  • hi there, I am currently on 4mg, started on 2mg, and my Consultant said he would prescribe higher if I wanted. They have been working quite well for me, alongside Co codamol, I would day currently 3/4 out of 7 nights. I now have the option to try a different regime of drugs ( see my old post) which I am debating on! Best wishes.

You may also like...